DISTRIBUTIVE SHOCK IN THE EMERGENCY DEPARTMENT: SEPSIS, ANAPHYLAXIS, OR CAPILLARY LEAK SYNDROME?


Alyesil C., DOĞAN N. Ö. , Ozturan I. U. , Guney S.

JOURNAL OF EMERGENCY MEDICINE, cilt.52, 2017 (SCI İndekslerine Giren Dergi)

Özet

Background: Distributive shock is a hyperdynamic process resulting from excessive vasodilatation. Impaired blood flow causes inadequate tissue perfusion, which can lead to end-organ damage. Although the most common etiology is septic shock, anaphylactic and other etiologies should be considered. Case Report: We report the case of a 30-year-old female who presented to the emergency department with nonspecific symptoms and hypotension after a viral upper respiratory infection. Her physical examination revealed mild edema and rebound tenderness in the right upper and bilateral lower quadrants. She also presented with hypotension concomitant with hypoperfusion symptoms, which were manifested by the loss of consciousness in the hour after her presentation. Neither etiologic agent nor drug use history was provided at the presentation; these may have caused anaphylaxis; however, she later reported that she took a propolis extract 1 day earlier. The hypotensive state was refractory to large amount of crystalloid infusion and a series of examinations were performed to determine the shock etiology. Computed tomography images showed pneumonic infiltrates in the lower zone of the right lung, an enlarged liver, a thickened gallbladder wall, and an extensive amount of free fluid in the perihepatic and retroperitoneal areas. All radiologic changes were thought to be due to a secondary condition that triggers them, none were considered as septic focus. Capillary leak syndrome was considered in differential diagnosis and 3 days after her presentation, her hypotension improved and she was discharged in a healthy state. Why Should an Emergency Physician Be Aware of This?: Capillary leak syndrome is a variant of distributive shock. After assessing other etiologies for this condition, emergency physicians should focus on a triggering event that may have caused hypoalbuminemia and a fluid shift. (C) 2017 Elsevier Inc. All rights reserved.